North Dakota, 2007High Wind in North Dakota, May 5, 2007
May 5, 2007 · NWS FGF · 1 event in 1 county or zone
A stationary front was located along the South Dakota and Nebraska border, east of an area of surface low pressure over south central South Dakota. A tight surface pressure gradient set up across central and eastern North Dakota, and wind speeds just off the surface were measured at 60 to 70 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located along the South Dakota and Nebraska border, east of an area of surface low pressure over south central South Dakota. A tight surface pressure gradient set up across central and eastern North Dakota, and wind speeds just off the surface were measured at 60 to 70 mph. Some of these 60 to 70 mph wind speeds were pushed down to the surface in central Ramsey county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 5, 8:38 PM CST, 30 minutes earlier.
Area forecast discussion, May 5, 8:38 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
938 PM CDT SAT MAY 5 2007
.UPDATE...
WILL MAKE NO FURTHER FORECAST UPDATES THIS EVENING. WILL HAVE TO
WATCH FOR FLASH FLOODING...ESPECIALLY ON THE SOUTHWEST FRINGE OF
THE FA (SARGENT/RANSOM/BARNES) COUNTIES. SO FAR THE AXIS OF
HEAVIEST PCPN HAS BEEN FROM ABERDEEN SOUTH DAKOTA UP TOWARD
LAMOURE NORTH DAKOTA. KABR PICKED UP 2.80 INCHES OF RAIN IN ABOUT
40 MINUTES. THE PCPN TAPERS OFF TO ALMOST NOTHING JUST EAST OF THE
RED RIVER VALLEY. CEILINGS HAVE CONTINUED TO RISE IN THIS AREA
WITH MOST ASOS/AWOS LOCATIONS NOW REPORTING CLEAR SKIES BELOW
12000 FEET. CEILINGS HAVE ALSO BEEN RISING IN THE RED RIVER VALLEY
EVEN WITH RAIN FALLING HEAVILY AT TIMES. THEREFORE AVIATION
FORECASTING CONTINUES TO BE A CHALLENGE. WIND SPEEDS HAVE ALSO
BEEN A CHALLENGE. THINK THE ESE WIND TRAJECTORY HAS KEPT THE
STRONGEST GUSTS OUT OF THE FARGO/MOORHEAD AND GRAND FORKS/EGF
AREAS. JUST TO THE EAST AND WEST OF THE VALLEY IT REMAINS QUITE
WINDY. KFFM HAS HAD A FEW GUSTS TO 40 MPH...SO WILL KEEP AN EYE
ON THIS AREA.
&&
.PREV DISCUSSION... /ISSUED 617 PM CDT SAT MAY 5 2007/
UPDATE...
WILL DO A QUICK UPDATE TO REMOVE THE HEAVY RAIN WORDING TO THE
EAST OF THE RED RIVER VALLEY. CHANCES FOR RAIN CONTINUE TO LOOK
BEST ALONG AND WEST OF THE VALLEY...ESPECIALLY FOR THE FLASH FLOOD
WATCH AREA. PRECIPITATION CHANCES LOOK VERY GOOD...JUST NOT
EXPECTING HEAVY RAINS TO THE EAST OF THE VALLEY. OTHERWISE...
ALSO TAPERED BACK THE THUNDER MENTION IN THE EAST TOO...TO MORE
SHOWERS WITH ISOLATED THUNDER. CONVECTIVE PARAMETERS ARE WEAK FOR
OUR EASTERN FA...SO THUNDER WOULD BE PRETTY ISOLATED THERE.
PREV DISCUSSION... /ISSUED 253 PM CDT SAT MAY 5 2007/
SHORT TERM...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE NEXT 36
HOURS...WITH LARGE UPPER LOW VERY SLOW TO MOVE. SFC LOW PRESSURE
CONTINUES TO ORGANIZE IN NORTHEAST COLORADO...WITH WARM FRONT
EXTENDING INTO SOUTHERN SD. DEWPOINTS IN WARM SECTOR HAVE RISING
INTO THE MID 60S...ALONG WITH SEVERE WEATHER HERE. FURTHER NORTH
IN OUR AREA...WE CONTINUE TO GET MOIST FEED MOVING UP THE VALLEY
WITH SEVERAL SHORTWAVES AND MOIST/WARM ADVECTION AIDING MAINLY
SHOWERS CURRENTLY. MODELS AREN/T IN GREAT AGREEMENT...AND LIKE GFS
INITIAL DEPICTION OF QPF AND OVERALL EVOLUTION OF CONVECTIVE
CLUSTERS OVERNIGHT SO WILL FOLLOW...ALTHOUGH WITH COMPLEX NATURE
OF SYSTEM THIS SOLUTION IS NOT SET IN STONE EITHER.
FOR TONIGHT...A VERY STRONG LOW LEVEL JET WILL INCREASE TO AROUND
70KT AT 850MB. THIS WILL PROVIDE AMPLE MOISTURE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCE ALONG AND WEST OF THE RED
RIVER. INSTABILITY IS NOT THAT STRONG...ALTHOUGH SHOWALTERS WILL
FALL TO AROUND -2C AND MUCAPES TO AROUND 500 J/KG IN THE FAR SW
AFTER 03Z. THIS COULD BE ENOUGH FOR A FEW SEVERE STORMS LATER
TONIGHT. THERE COULD ALSO BE STRONG WINDS MIXING TO THE SFC WITH
ANY SHOWERS OR STORMS...SO WIND HEADLINES WILL ALSO NEED TO BE
MONITORED. THE NEXT THREAT WILL BE HEAVY RAIN...WITH VERY STRONG
MOISTURE ADVECTION AND THE BEST CONVERGENCE ALONG THE FAR SW AREA
NEAR RANSOM/SARGENT COUNTIES. SOUNDINGS ALSO INDICATE A VERY LARGE
WARM LAYER FOR EFFICIENT PRECIP PRODUCTION...SO THOUGH POTENTIAL
FOR FLOOD HEADLINES WILL BE A CONCERN OVERNIGHT.
ON SUNDAY...SFC BOUNDARY WILL REMAIN WEST OF THE AREA AND SOME
INSTABILITY WILL REMAIN. THERE WILL LIKELY BE AN ONGOING MCS OVER
THE VALLEY AT 12Z SUNDAY...THAT SHOULD PROGRESS NORTH AND EAST
THROUGH THE MORNING. THERE WILL LIKELY BE SOME REGENERATION OF
SHOWERS AND THUNDERSTORMS BY AFTERNOON MAINLY ALONG AND EAST OF
THE VALLEY AND MORE HEAVY RAIN IS POSSIBLE.
BY MONDAY...DEEP LAYERED DRYING AND A STABILIZING ATMOSPHERE WILL
MOVE FROM WEST TO EAST. THIS SHOULD BRING AN END TO THE SHOWERS BY
MONDAY AFTERNOON. TEMPS WILL WARM MORE THAN RECENT DAYS...WITH AT
LEAST SOME SUNSHINE EXPECTED.
TUESDAY SHOULD BE A NICE DAY WITH TEMPERATURES RISING ABOVE NORMAL
AND PLENTY OF SUNSHINE EXPECTED.
LONG TERM...(WED-SAT)
A NICE START TO THE EXTENDED PERIOD ON WEDNESDAY MAY VERY WELL
DETERIORATE FOR THE REMAINDER AS THE WESTERLIES TRY TO TRANSITION
INTO A MORE SOUTHWEST FLOW AT 500 MB. THIS MAY TAKE TIME
THOUGH...HIGH PRESSURE OVER WESTERN ONTARIO COULD VERY WELL ACT TO
IMPEDE MOVEMENT OF MOISTURE AND THE NEXT LOW. ECMWF AND GFS
DISAGREE ON DAY 6/7 WITH GFS TRACKING LOW SOUTH OF FARGO AS ECMWF
VERSION PORTRAYS HIGH PRESSURE OVER GRAND FORKS. THUS CONFIDENCE
IS LOW AND HAVE PAINTED SLIGHT CHANCE FOR THUNDER OVER MOST OF THE
FORECAST AREA. CANADIAN/GFS ENSEMBLES INDICATING ABOVE NORMAL
HEIGHT ANOMALIES LATE WEEK...BUMPED UP TEMPERATURES A COUPLE OF
DEGREES.
AVIATION...
TOUGH TO TIME MVFR VERSUS IFR CONDITIONS RIGHT THROUGH SUN
AFTERNOON. LOOK TO KEEP MOSTLY MARGINAL CIGS/VSBY WITH CATEGORICAL
RAIN EXCEPT KBJI. EXPECT EVENING TEAM TO REFINE THUNDER CHANCES WITH
NEXT TAF ISSUANCE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ049-052.
MN...NONE.
&&
GODON
Hazardous weather outlook, May 5, 1:36 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 PM CDT SAT MAY 5 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
236 PM CDT SAT MAY 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
SIGNIFICANT RAINFALL IS POSSIBLE TONIGHT AND SUNDAY IN THE
SOUTHERN RED RIVER VALLEY BASIN. THIS ADDITIONAL RAINFALL MAY
CAUSE FLOODING IN THIS AREA. THERE IS ALSO A CHANCE FOR AN
ISOLATED SEVERE THUNDERSTORM CONTAINING LARGE HAIL IN SOUTHEAST
NORTH DAKOTA. STRONG WINDS ARE ALSO
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THUNDERSTORM ARE POSSIBLE ON SUNDAY...AND ADDITIONAL HEAVY RAIN
FALL WILL INCREASE THE THREAT FOR FLOODING IN THE SOUTHERN RED
RIVER VALLEY. THE SLOW MOVING WEATHER SYSTEM WILL MOVE AWAY FROM
THE REGION ON MONDAY...AND PROVIDE IMPROVING WEATHER CONDITIONS BY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAIN REPORTS AND
ISOLATED SEVERE WEATHER TONIGHT AND SUNDAY.
DK
High Wind, Ramsey
- When
- May 5, 9:08 PM CST
- Where
- Ramsey forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
The wind gust was measured by a Davis weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, May 5, 20071 injured · $849,000 · EF3 · 91 events
- Tornadoes and Hail in Oklahoma, May 5, 20072 injured · $6.1 million · EF3 · 27 events
- Tornadoes and Hail in Kansas, May 5 to 6, 20071 death · 5 injured · $2,000 · EF2 · 26 events
- Tornadoes and Flash Flooding in Nebraska, May 5 to 6, 20073 injured · $1.9 million · EF2 · 55 events
- Tornadoes and Flash Flooding in Iowa, May 5 to 6, 2007$19 million · EF2 · 21 events
- Tornado and Hail in Kansas, May 5, 200711 injured · $460,000 · EF2 · 5 events
- Tornadoes and Flooding in Kansas, May 5, 2007$110,000 · EF2 · 107 events
- Flash Flooding and Flooding in Missouri, May 5 to 20, 2007$13 million · 1.75 in hail · 78 events
- Flash Flooding and Flooding in Kansas, May 5 to 12, 2007$42 million · 11 events
- Rip Current in North Carolina, May 5, 20071 death · 1 event
- Flash Flooding in South Dakota, May 5 to 6, 2007$5.0 million · 8 events
- Wildfire in Minnesota, May 5 to 19, 2007$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34624.